Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Algorithms for strongly stable ideals


Authors: Dennis Moore and Uwe Nagel
Journal: Math. Comp. 83 (2014), 2527-2552
MSC (2010): Primary 14Q20, 13P99
DOI: https://doi.org/10.1090/S0025-5718-2014-02784-1
Published electronically: January 6, 2014
MathSciNet review: 3223345
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Strongly stable monomial ideals are important in algebraic geometry, commutative algebra, and combinatorics. Prompted, for example, by combinatorial approaches for studying Hilbert schemes and the existence of maximal total Betti numbers among saturated ideals with a given Hilbert polynomial, in this paper we present three algorithms to produce all strongly stable ideals with certain prescribed properties: the saturated strongly stable ideals with a given Hilbert polynomial, the almost lexsegment ideals with a given Hilbert polynomial, and the saturated strongly stable ideals with a given Hilbert function. We also establish results for estimating the complexity of our algorithms.


References [Enhancements On Off] (What's this?)

  • [1] David Allen Bayer, The Division Algorithm and the Hilbert Scheme, ProQuest LLC, Ann Arbor, MI, 1982. Thesis (Ph.D.)-Harvard University. MR 2632095
  • [2] David Bayer and Michael Stillman, A criterion for detecting $ m$-regularity, Invent. Math. 87 (1987), no. 1, 1-11. MR 862710 (87k:13019), https://doi.org/10.1007/BF01389151
  • [3] Anna Maria Bigatti, Upper bounds for the Betti numbers of a given Hilbert function, Comm. Algebra 21 (1993), no. 7, 2317-2334. MR 1218500 (94c:13014), https://doi.org/10.1080/00927879308824679
  • [4] G. Caviglia, S. Murai, Sharp upper bounds of the Betti numbers for a given Hilbert polynomial, Algebra Number Theory, to appear
  • [5] Francesca Cioffi, Paolo Lella, Maria Grazia Marinari, and Margherita Roggero, Segments and Hilbert schemes of points, Discrete Math. 311 (2011), no. 20, 2238-2252. MR 2825669 (2012j:14004), https://doi.org/10.1016/j.disc.2011.07.011
  • [6] David Eisenbud, Commutative algebra: With a view toward algebraic geometry, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. MR 1322960 (97a:13001)
  • [7] Shalom Eliahou and Michel Kervaire, Minimal resolutions of some monomial ideals, J. Algebra 129 (1990), no. 1, 1-25. MR 1037391 (91b:13019), https://doi.org/10.1016/0021-8693(90)90237-I
  • [8] Christopher A. Francisco, Jeffrey Mermin, and Jay Schweig, Borel generators, J. Algebra 332 (2011), 522-542. MR 2774702 (2012h:13033), https://doi.org/10.1016/j.jalgebra.2010.09.042
  • [9] K. Gehrs, On stable monomial ideals, Diploma Thesis, University of Paderborn, 2003.
  • [10] Gerd Gotzmann, Eine Bedingung für die Flachheit und das Hilbertpolynom eines graduierten Ringes, Math. Z. 158 (1978), no. 1, 61-70 (German). MR 0480478 (58 #641)
  • [11] D. Grayson, M. Stillman, Macaulay2, a software system for research in algebraic geometry, Available at http://www.math.uiuc.edu/Macaulay2/.
  • [12] Mark L. Green, Generic initial ideals, Six lectures on commutative algebra (Bellaterra, 1996) Progr. Math., vol. 166, Birkhäuser, Basel, 1998, pp. 119-186. MR 1648665 (99m:13040)
  • [13] Mark Green, Restrictions of linear series to hyperplanes, and some results of Macaulay and Gotzmann, Algebraic curves and projective geometry (Trento, 1988) Lecture Notes in Math., vol. 1389, Springer, Berlin, 1989, pp. 76-86. MR 1023391 (90k:13021), https://doi.org/10.1007/BFb0085925
  • [14] Robin Hartshorne, Connectedness of the Hilbert scheme, Inst. Hautes Études Sci. Publ. Math. 29 (1966), 5-48. MR 0213368 (35 #4232)
  • [15] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157 (57 #3116)
  • [16] Jürgen Herzog and Takayuki Hibi, Componentwise linear ideals, Nagoya Math. J. 153 (1999), 141-153. MR 1684555 (2000i:13019)
  • [17] Jürgen Herzog and Takayuki Hibi, Monomial ideals. Grad. Texts in Math. 260, Springer, 2011.
  • [18] Heather A. Hulett, Maximum Betti numbers of homogeneous ideals with a given Hilbert function, Comm. Algebra 21 (1993), no. 7, 2335-2350. MR 1218501 (94c:13015), https://doi.org/10.1080/00927879308824680
  • [19] Satoshi Murai and Takayuki Hibi, The depth of an ideal with a given Hilbert function, Proc. Amer. Math. Soc. 136 (2008), no. 5, 1533-1538. MR 2373580 (2009b:13028), https://doi.org/10.1090/S0002-9939-08-09067-9
  • [20] Satoshi Murai and Takayuki Hibi, Gotzmann ideals of the polynomial ring, Math. Z. 260 (2008), no. 3, 629-646. MR 2434473 (2010f:13025), https://doi.org/10.1007/s00209-007-0293-2
  • [21] Uwe Nagel, Comparing Castelnuovo-Mumford regularity and extended degree: the borderline cases, Trans. Amer. Math. Soc. 357 (2005), no. 9, 3585-3603. MR 2146640 (2006h:13027), https://doi.org/10.1090/S0002-9947-04-03595-0
  • [22] R. Notari and M. L. Spreafico, A stratification of Hilbert schemes by initial ideals and applications, Manuscripta Math. 101 (2000), no. 4, 429-448. MR 1759253 (2001b:14008), https://doi.org/10.1007/s002290050225
  • [23] Keith Pardue, Deformation classes of graded modules and maximal Betti numbers, Illinois J. Math. 40 (1996), no. 4, 564-585. MR 1415019 (97g:13029)
  • [24] Alyson April Reeves, Combinatorial structure on the Hilbert scheme, ProQuest LLC, Ann Arbor, MI, 1992. Thesis (Ph.D.)-Cornell University. MR 2688239
  • [25] Alyson A. Reeves, The radius of the Hilbert scheme, J. Algebraic Geom. 4 (1995), no. 4, 639-657. MR 1339842 (97g:14003)
  • [26] Alyson Reeves and Mike Stillman, Smoothness of the lexicographic point, J. Algebraic Geom. 6 (1997), no. 2, 235-246. MR 1489114 (98m:14003)
  • [27] G. Valla, On the Betti numbers of perfect ideals, Compositio Math. 91 (1994), no. 3, 305-319. MR 1273653 (95d:13012)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 14Q20, 13P99

Retrieve articles in all journals with MSC (2010): 14Q20, 13P99


Additional Information

Dennis Moore
Affiliation: Department of Mathematics, University of Kentucky, 715 Patterson Office Tower, Lexington, Kentucky 40506-0027
Email: dennikm@gmail.com

Uwe Nagel
Affiliation: Department of Mathematics, University of Kentucky, 715 Patterson Office Tower, Lexington, Kentucky 40506-0027
Email: uwe.nagel@uky.edu

DOI: https://doi.org/10.1090/S0025-5718-2014-02784-1
Keywords: Hilbert polynomial, strongly stable ideal, Betti numbers, Castelnuovo-Mumford regularity, lexsegment ideal
Received by editor(s): October 12, 2011
Received by editor(s) in revised form: January 9, 2013
Published electronically: January 6, 2014
Additional Notes: This work was partially supported by a grant from the Simons Foundation (#208869 to Uwe Nagel).
The authors were also partially supported by the National Security Agency under Grant Number H98230-09-1-0032.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society